Cocaine-associated arrhythmias

June 26, 2010, 6:40 pm

★★★★☆

Treatment of patients with cocaine-induced arrhythmias: bringing the bench to the bedside. Hoffman RS  Br J Clin Pharmacol May 2010;69:448-457.

Abstract

Cocaine can cause cardiotoxicity and arrhythmias by way of several mechanisms. Blockade of the sodium channel impairs myocardial cell depolarization, prolonging the QRS interval.  Potassium channel blockade impairs repolarization, as reflected in a prolonged QT interval.  Increased catecholamine levels — caused primarily by CNS cocaine-induced CNS agitation — can cause tachycardia, hypertension, and hyperthermia.  Cardiac ischemia and infarction can also initiate a wide variety of arrhythmias.

This excellent review article reviews in details these arrhythmias and their treatment. Early signs of sodium channel blockade is a right axis shift of the last 40 msec of the QRS complex; this is best seen as an R wave in aVR.  This is generally responsive to treatment with sodium bicarbonate. Appropriate supportive measures include oxygen, benzodiazepines (midazolam or diazepam), and fluids. If the wide complex form does not respond to bicarbonate, lidocaine can be given. In addition, the possibility that the wide-complex rhythm is ventricular tachycardia — and not sinus tachycardia with right bundle branch block — should be considered.  In all cases, beta-blockers as well as class IA and IC anti-arrhythmic agents are contraindicated.

Potassium-channel blockade is treated with correction of electrolyte abnormalities (hypokalemia and hypomagesemia).  Although the author admits that data is scant, he states that his toxicology service generally advised prophylactic magnesium for a correct QT interval grater than 500 ms.

In all cases of cocaine-associated cardiotoxicity, good supportive care with sedation, oxygen, volume repletion, and electrolyte correction is key.  This article is comprehensive and well worth reading.

2 Comments:

  1. Vamsi Balakrishnan Says:

    What is the benzo for in terms of management?

  2. Leon Says:

    Vamsi:

    Excellent and important question. The central stimulatory effects of cocaine cause release of catecholamines, resulting in tachycardia. Sodium channel blockade — which is exacerbated by tachycardia — predisposes to arrhythmias. Treating with benzodiazepines — midazolam or diazepam are recommended — will inhibit catecholamine release, as well as alleviating psychomotor agitation. In fact, benzos are considered one of the key agents in treating cardiovascular manifestations of intoxication from cocaine or other sympathomimetic agents.